Hail, Shelby
- When
- April 28, 5:35 AM CST to 5:40 AM CST
- Where
- Shelby County, Millington
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.350, -89.900
A stalled frontal boundary was located from North Central Arkansas to the Tennessee and Kentucky border during the early morning hours of April 28, 2014. The airmass south of the boundary was very unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A stalled frontal boundary was located from North Central Arkansas to the Tennessee and Kentucky border during the early morning hours of April 28, 2014. The airmass south of the boundary was very unstable. A sutble upper level disturbance triggered thunderstorm developoment and these thunderstorms eventually developed into a mesoscale convective system that tracked across much of West Tennessee with a few reports of large hail, flash flooding and a weak tornado. Later that same day a cold front moved in from the west triggering a few thunderstorms. One thunderstorm spawned a tornado that tracked from Northern West Tennessee into Southwest Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 28, 5:35 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
635 AM CDT MON APR 28 2014
.UPDATE...
UPDATE NEEDED FOR THE EXTENSION IN THE TORNADO WATCH FURTHER EAST
ACROSS MUCH OF WESTERN TENNESSEE AND NORTHERN MISSISSIPPI.
ALSO THE 12Z AVIATION TAFS. -ABS
&&
.PREV DISCUSSION... /ISSUED 451 AM CDT MON APR 28 2014/
UPDATE...
UPDATED TO ADD A FEW MORE MISSISSIPPI COUNTIES TO TORNADO WATCH 106.
DISCUSSION...
STORMS IN SOUTHEAST ARKANSAS WILL MOVE INTO DEEPER PORTIONS OF
NORTHERN MISSISSIPPI BEFORE 8 AM. SO HAVE ADDED
TALLHATCHIE...LAFAYETTE...YALOBUSHA...AND CALHOUN COUNTIES TO THE
CURRENT TORNADO WATCH.
JAB
PREV DISCUSSION... /ISSUED 311 AM CDT MON APR 28 2014/
DISCUSSION...
CURRENTLY THE MIDSOUTH WAS BLANKETED BY AN UNSTABLE AIRMASS...WITH
A NOSE OF 1000+ J/KG OF SURFACE BASED CAPE EXTENDING ALONG THE
MISSISSIPPI RIVER. ON RADAR CONVECTION HAS REMAINED INTENSE OVER
NORTHEAST ARKANSAS THROUGH NORTHWEST TENNESSEE. THE LATEST TORNADO
WATCH IS IN EFFECT THROUGH 13Z/8AM THIS MORNING FROM POINTS WEST
OF A PARIS TENNESSEE TO CLARKSDALE MISSISSIPPI LINE. THE STRONGEST
OF STORMS ARE ANTICIPATED TO REACH THE MEMPHIS METRO AFTER 5 AM.
FOR TODAY THROUGH TOMORROW...SEVERE WEATHER WILL IMPACT THE REGION
WITH THE STRONGEST ACTIVITY EXPECTED TODAY AHEAD OF THE
APPROACHING COLD FRONT/DRY LINE. A MODERATE RISK HAS BEEN ISSUED FOR
MOST OF THE EASTERN MIDSOUTH COUNTIES...WITH A SLIGHT RISK FOR THE
REMAINING WESTERN COUNTIES. CONVECTION THIS MORNING WILL TAPER OFF
NOT TO FAR EAST OF MEMPHIS...WITH REDEVELOPMENT TAKING PLACE NEAR
THE MISSISSIPPI RIVER AROUND NOON. ALL SEVERE HAZARDS ARE ANTICIPATED
TO INCLUDE THE RISK FOR STRONG TORNADOES...ESPECIALLY IN THE
MODERATE RISK AREA. THE FLASHFLOODING THREAT IS ALSO VERY
REAL...WITH A LOT OF TODAY'S CONVECTION TRACKING RIGHT BACK OVER
YESTERDAYS FLOODED AREA ALONG THE TENNESSEE AND MISSISSIPPI STATE
LINE. 3+ INCHES HAVE FALLEN IN THIS ZONE AND ANOTHER 1 TO 3 IS
EXPECTED TODAY THRU EARLY TONIGHT. HAVE BACKED OFF ON THE CURRENT
WIND ADVISORY...REMOVING THE EASTERN COUNTIES AND SHORTENING THE
TIME THROUGH 18Z. THIS WAS IN RESPONSE TO MODEL GUIDANCE LOOSENING
THE GRADIENT OVER THE AREA AS THE COLD FRONT/DRY LINE CROSSES THE
MISSISSIPPI RIVER THIS AFTERNOON. THIS FRONT WILL FURTHER WEAKEN
TONIGHT AND THE MIDWEST SURFACE LOW BEGINS TO FILL. THUS
CONVECTION WILL WANE QUICKLY THIS EVENING OVER THE EAST. HOWEVER
MORE SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE FROM MIDDAY
TOMORROW THROUGH TOMORROW EVENING ALONG AND EAST OF THE MS RVR AS
UPPER LEVEL HEIGHTS CONTINUE TO LOWER OVER A MODIFIED UNSTABLE
AIRMASS. ONLY A SMALL SLIVER OF NORTHEAST MISSISSIPPI IS OUTLOOKED
FOR A SLIGHT RISK TOMORROW...AND LIKELY FOR THE POSSIBILITY OF
MARGINAL SEVERE HAIL AND DAMAGING WINDS...AS THE LOW LEVEL SHEAR
WEAKENS FURTHER LIMITING THE TORNADO THREAT.
WEDNESDAY THROUGH FRIDAY...THE MIDSOUTH WILL REMAINED SANDWICHED
BETWEEN THE DECAYING WAVE IN THE GREAT LAKES AND HIGH PRESSURE
OVER THE SOUTHERN ROCKIES. IN THE UPPER LEVELS THE CLOSED 500MB
LOW WILL SLOWLY TRANSITION TO AN OPEN WAVE BY FRIDAY AND LIFT ON
OUT. THUS THE WEATHER FOR OUR REGION WILL BE MOSTLY DRY AND
COOLER WITH HIGHS IN THE 60S...AND LOWS MAINLY IN THE 40S. WEAK
SHORTWAVES PIVOTING AROUND THE LOW MAY SPARK OFF A FEW LIGHT
SPRINKLES OVER THE NORTHERN MIDSOUTH COUNTIES ON THURSDAY AND
FRIDAY.
SATURDAY THROUGH MONDAY...WARMER WEATHER WILL START ITS RETURN TO
THE MIDSOUTH...TO INCLUDE A SLOW RETURN OF GULF MOISTURE. FOR NOW
THE PERIOD APPEARS DRY...WITH TEMPERATURES CLIMBING BACK TO NEAR
SEASONAL NORMALS.
JAB
&&
.AVIATION...
12Z TAFS...CONVECTION IS ONGOING ACROSS MUCH OF THE FORECAST
AREA...MVFR AND IFR WILL BE POSSIBLE OFF AND ON THROUGH THE
MORNING WITH SHOWERS AND THUNDERSTORMS MOVING ACROSS THE REGION.
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
MAY LOWER CIGS AND VSBYS AGAIN INTO MVFR AND IFR AFTER 21-23Z.
CLEARING AFTER 29/03-29/06Z AND A GRADUAL TREND TOWARDS VFR CONDITIONS.
WINDS WILL BE GUSTY FROM THE SOUTH AND SOUTHWEST THROUGH MUCH OF
THE NEXT 12-15 HOURS...SUSTAINED AT OR NEAR 12-15KTS WITH GUSTS
CLOSE TO 25KTS OUTSIDE OF THUNDERSTORMS. -ABS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR DUNKLIN-PEMISCOT.
WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR COAHOMA-DESOTO-
PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR DYER-LAKE-
LAUDERDALE-OBION-SHELBY-TIPTON.
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 323 AM CDT MON APR 28 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291030- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 323 AM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES IS EXPECTED TODAY AND INTO THIS EVENING ACROSS PORTIONS OF THE MIDSOUTH. A MODERATE RISK FOR SEVERE THUNDERSTORMS EXISTS EAST OF A CAMDEN TENNESSEE...TO A CHARLESTON MISSISSIPPI LINE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS LIES TO THE WEST OF THIS LINE. A FEW TORNADOES...DAMAGING WINDS...AND LARGE HAIL ARE LIKELY. TORNADOES MAY BE STRONG ESPECIALLY IN THE MODERATE RISK AREA. HEAVY RAINFALL RESULTING IN FLASHFLOODING REMAINS LIKELY TODAY AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE MIDSOUTH. A WIND ADVISORY HAS BEEN ISSUED FOR THE WESTERN HALF OF THE MIDSOUTH THROUGH EARLY AFTERNOON TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK FOR SEVERE WEATHER IS EXPECTED FOR PORTIONS OF NORTHEAST MISSISSIPPI. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. BRIEF PERIODS OF HEAVY RAINFALL WILL REMAIN POSSIBLE EAST OF THE MISSISSIPPI RIVER ON TUESDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS REGION. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED TODAY AND POSSIBLY ON TUESDAY. JAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 AM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 AM TSTM WND DMG CARDWELL 36.05N 90.29W
04/28/2014 DUNKLIN MO LAW ENFORCEMENT
DEPUTY REPORTS LARGE SHOP BUILDING DESTROYED JUST NORTH
OF CARDWELL.
&&
AJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 AM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM FLASH FLOOD CAMPBELL 36.49N 90.07W
04/28/2014 DUNKLIN MO LAW ENFORCEMENT
MANY ROADS IN THE NORTH END OF THE COUNTY ARE UNDER
WATER. PEOPLE HAVE BEEN RESCUED FROM HOMES IN THE
CAMPBELL AREA.
&&
ZDMThe Memphis radar (KNQA), 2 km away, was scanning. The volume nearest the first event began at 11:35 UTC.
2 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
A weak tornado touched down in Northeast Shelby County causing roof damage to a few homes along Brunswick Road. Trees were also knocked down.
Heavy rain resulted in flash flooding in the Brighton area. Several roads were underwater and impassable.
A tornado touched down west of Union City and tracked northeast damaging 16 structures. Many structures had roofs removed and several barns destroyed. A minor injury was to an occupant of one of the homes who was sent to the hospital and released. The other occupant of the house was in the garage and saw the tornado coming. The suction was so strong he could not enter the house until part of the roof was blown off. There was major damage to large machine sheds. The tornado moved a 700 pound weight about 15 feet and threw a 40 pound jack about 50 yards. A steel trailer was bent.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2014Every state in 2014This day in weather historyThe tornado archive for Tennessee, 2014Warnings in Tennessee, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514655, 514656, 514674, 514672, 515614.